Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 3, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jan 10, 2008, 6:45 PM EST for 6 counties in Tennessee. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 10, 2008, 6:45 PM EST (23:45 UTC)
- Expired
- Jan 10, 2008, 7:15 PM EST
- In force
- 30 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Anderson County, TN, Campbell County, TN, Claiborne County, TN, Morgan County, TN, Roane County, TN, Union County, TN
The radar
The Knoxville radar (KMRX), 69 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 10, 6:55 PM EST | TSTM WND DMG | La Follette, TN | NUMEROUS TREES DOWN COUNTYWIDE. |
| Jan 10, 7:02 PM EST | TSTM WND DMG | Clairfield, TN | SEVERAL TREES AND LARGE LIMBS DOWN NEAR CLAIRFIELD. REPORTED BY SHERIFFS DISPATCH. |
| Jan 10, 7:20 PM EST | TSTM WND DMG | 1 Sw Harrogate-Shawanee, TN | FEW TREES DOWN NEAR HARROGATE. REPORTED BY CLAIBORNE COUNTY HIGHWAY DEPARTMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 102346
SVRMRX
TNC001-013-025-129-145-173-110015-
/O.NEW.KMRX.SV.W.0003.080110T2345Z-080111T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
645 PM EST THU JAN 10 2008
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ANDERSON COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF CLINTON...
CAMPBELL COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF LA FOLLETTE...
CLAIBORNE COUNTY IN EAST TENNESSEE...
MORGAN COUNTY IN EAST TENNESSEE...
ROANE COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITIES OF...ROCKWOOD...OAK RIDGE...
UNION COUNTY IN EAST TENNESSEE...
* UNTIL 715 PM EST
* AT 641 PM EST/541 PM CST/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST
OF LA FOLLETTE TO 7 MILES NORTH OF OLIVER SPRINGS TO ROCKWOOD...OR
ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF LA FOLLETTE TO 10
MILES WEST OF CLINTON TO ROCKWOOD...AND MOVING NORTHEAST AT 60 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
LA FOLLETTE BY 650 PM EST...
OAK RIDGE AND OLIVER SPRINGS BY 700 PM EST...
CLINTON BY 710 PM EST...
HARROGATE-SHAWANEE BY 715 PM EST...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
LAT...LON 3660 8362 3644 8366 3607 8409 3600 8415
3587 8472 3595 8466 3610 8437 3629 8432
3647 8431 3654 8424 3660 8409
TIME...MOT...LOC 2345Z 240DEG 56KT 3648 8418 3617 8424
3595 8462
$$1 follow-up statement
000
WWUS54 KMRX 102359
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
658 PM EST THU JAN 10 2008
TNC001-013-025-129-145-173-110015-
/O.CON.KMRX.SV.W.0003.000000T0000Z-080111T0015Z/
ROANE TN-ANDERSON TN-MORGAN TN-UNION TN-CAMPBELL TN-CLAIBORNE TN-
658 PM EST THU JAN 10 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EST
FOR WESTERN CLAIBORNE...CAMPBELL...NORTHWESTERN UNION...SOUTHEASTERN
MORGAN...ANDERSON AND NORTHERN ROANE COUNTIES...
AT 654 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM WHITE OAK TO NORRIS TO
DEARMOND...OR ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF LA
FOLLETTE TO 9 MILES SOUTH OF LA FOLLETTE TO 9 MILES SOUTHEAST OF
WARTBURG...MOVING NORTHEAST AT 60 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
CLINTON BY 710 PM EST...
NORRIS...NORRIS LAKE...SHARPS CHAPEL AND CUMBERLAND GAP BY 715 PM
EST...
LAT...LON 3660 8362 3644 8366 3607 8409 3600 8415
3587 8472 3595 8466 3610 8437 3629 8432
3647 8431 3654 8424 3660 8409
TIME...MOT...LOC 2358Z 240DEG 56KT 3658 8396 3627 8402
3605 8440
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 3:06 PM EST, 3 hours 39 minutes earlier.
Area forecast discussion, Jan 10, 3:06 PM EST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 PM EST THU JAN 10 2008
.SHORT TERM (TONIGHT AND FRIDAY)...
AT 21Z...WARM FRONT WAS STILL TRYING TO PUSH INTO THE SOUTHERN
SECTIONS OF THE FORECAST AREA. STILL FEEL STRONG LOW LEVEL JET OF
50KTS+ WILL PULL BOUNDARY NORTH. LATEST NAM SHOWS FRONT PULLING
NORTH ACROSS MOST OF TENNESSEE THIS EVENING. A LINE OF STRONG TO
SEVERE STORMS HAVE DEVELOPED ACROSS MIDDLE TENNESSEE AND ALABAMA.
MODELS SHOW STRONG UPPER DYNAMICS MOVING OVER THE REGION LATE TODAY AND
THIS EVENING AS RIGHT ENTRANCE REGION OF A 130KT JET MOVES OVER THE EASTERN
TENNESSEE VALLEY. ALSO...PRE-FRONTAL TROUGH WILL MOVE THROUGH THIS
EVENING AS WELL. STRONG LOW LEVEL SHEAR-HELICITY ANTICIPATED THIS
AFTERNOON AND EVENING...BUT POTENTIAL BOUYANCY MARGINAL WITH CAPES
OF 300-700J/KG ANTICIPATED. GIVEN THE EXPECTED STRONG UPPER DYNAMICS...STILL
EXPECT THE POTENTIAL OF SEVERE THUNDERSTORMS WITH THE MAIN THREAT
BEING CONVECTIVE DOWNDRAFTS TAPPING LOW LEVEL JET TO PRODUCE
DAMAGING WINDS. ALSO...GIVEN WBZ OF AROUND 10KFT...LARGE HAIL WILL
BE POSSIBLE. FINALLY...CAN NOT RULE OUT AN ISOLATED TORNADO GIVEN
THE LOW LEVEL SHEAR...ESPECIALLY OVER THE WESTERN AND SOUTHERN
AREAS.
FAILY DECENT RAINS ARE ANTICIPATED WITH MOST AREAS RECEIVING
BETWEEN ONE-HALF AND ONE INCH...BUT UP TO 2 INCHES ARE POSSIBLE
OVER THE SOUTHERN SECTIONS. BESIDES THE STORMS...TIGHTENING
PRESSURE GRADIENTS WITH 850MB WIND OF 50-60KTS WILL PRODUCE WINDY
CONDITIONS OVERNIGHT.
FOR FRIDAY...FRONT IS EAST OF THE FORECAST AREA WITH PRECIPITATION
ENDING BY MID-MORNING OVER THE NORTHEAST.
.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...GENERALLY TRANQUIL
WEATHER WILL RETURN FOR THE EARLY PART OF THE WEEKEND PER MODEL AND
ENSEMBLE CONSENSUS. A SERIES OF WEAK NORTHERN STREAM SHORT WAVES
WILL BRING A RETURN TO SOMEWHAT UNSETTLED WEATHER FOR MUCH OF THE
BALANCE OF THE LONG TERM PERIOD. MODELS/ENSEMBLES ARE IN RELATIVELY
GOOD AGREEMENT WITH THIS PATTERN UNTIL LATE IN THE PERIOD WHEN GFS
AND ECMWF DEPICTS ANOTHER SYSTEM APPROACHING THE SOUTHERN
APPALACHIAN REGION ON THURSDAY. HOWEVER...CANADIAN ENSEMBLES DO NOT
SUPPORT THIS FEATURE. HAVE INTRODUCED SLIGHT CHANCE POPS ON
THURSDAY...BUT CONFIDENCE NOT HIGH WITH THIS UNCERTAINTY.
OVERALL...DID NOT MAKE ANY SIGNIFICANT CHANGES TO PRECEDING
GRIDS/FORECAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 44 52 35 56 35 / 100 0 0 0 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 46 49 35 55 35 / 100 10 0 0 20
OAK RIDGE, TN 44 51 35 52 34 / 100 10 0 0 20
TRI CITIES AIRPORT, TN 45 54 30 51 30 / 100 20 0 0 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 4 AM EST FRIDAY FOR THE FOLLOWING ZONES:
CHEROKEE...CLAY.
TN...WIND ADVISORY UNTIL 4 AM EST /3 AM CST/ FRIDAY FOR THE FOLLOWING
ZONES: ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...
BRADLEY...CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...
EAST POLK...GRAINGER...HAMBLEN...HAMILTON...JEFFERSON...
JOHNSON...KNOX...LOUDON...MARION...MCMINN...MEIGS...
MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST COCKE...
NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
GREENE...SOUTHEAST MONROE...UNICOI...UNION...WEST POLK.
VA...WIND ADVISORY UNTIL 4 AM EST FRIDAY FOR THE FOLLOWING ZONES:
LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
DH/LCMHazardous weather outlook, Jan 10, 2:00 PM EST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 200 PM EST THU JAN 10 2008 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-110900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 200 PM EST THU JAN 10 2008 /100 PM CST THU JAN 10 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT ...SEVERE STORMS POSSIBLE LATE THIS AFTERNOON AND EVENING FOR THE PLATEAU AND SOUTHERN HALF OF THE TENNESSEE VALLEY. A STRONG LOW PRESSURE SYSTEM WILL AFFECT THE AREA TODAY AND TONIGHT. STRONG GUSTY WINDS AHEAD OF THE SYSTEM ARE EXPECTED...ESPECIALLY IN THE HIGHER ELEVATIONS. STRONG TO SEVERE THUNDERSTORMS ARE ALSO EXPECTED LATE THIS AFTERNOON AND THIS EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS...AND ISOLATED TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ON THIS AFTERNOON AND EVENING FOR THE PLATEAU AND SOUTHERN HALF OF THE TENNESSEE VALLEY.
In the hours before
Special weather statement, Jan 10, 1:44 PM EST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 144 PM EST THU JAN 10 2008 TNZ012>014-035>040-067>071-073-081>086-098>101-102200- SCOTT TN-CAMPBELL-CLAIBORNE-MORGAN-ANDERSON-UNION-GRAINGER- HAMBLEN-NORTHWEST COCKE-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- NORTH SEVIER-SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN- NORTHWEST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK- INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL... WARTBURG...CLINTON...OAK RIDGE...MAYNARDVILLE...RUTLEDGE... MORRISTOWN...NEWPORT...KINGSTON...LENOIR CITY...KNOXVILLE... DANDRIDGE...MARYVILLE...SEVIERVILLE...DUNLAP...PIKEVILLE... DAYTON...DECATUR...ATHENS...MADISONVILLE...JASPER...CHATTANOOGA... CLEVELAND...BENTON 144 PM EST THU JAN 10 2008 /1244 PM CST THU JAN 10 2008/ ...SEVERE STORMS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING... A WARM FRONT WILL MOVE NORTH ACROSS EAST TENNESSEE ALLOWING WARM... MOIST...AND UNSTABLE AIR TO PULL INTO THE REGION BY THIS EVENING. A COLD FRONT WILL PULL EAST ACROSS THE SOUTHERN APPALACHIANS OVERNIGHT. WINDS ABOVE THE SURFACE WILL BE QUITE STRONG...CREATING WIND SHEAR. WARM MOIST AIR NEAR THE SURFACE WILL ALSO CREATE UNSTABLE CONDITIONS. THE WIND SHEAR AND INSTABILITY WILL COMBINE TO GENERATE STRONG TO POSSIBLY SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING ACROSS THE TENNESSEE VALLEY AND CUMBERLAND PLATEAU. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WINDS AND HAIL. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. LOCATIONS WITH THE BEST CHANCES OF SEVERE WEATHER WILL BE IN THE SOUTHERN CUMBERLAND PLATEAU AND THE SOUTHERN TENNESSEE VALLEY...INCLUDING THE CHATTANOOGA AREA. RESIDENTS ACROSS THE PLATEAU AND SOUTHERN HALF OF THE TENNESSEE VALLEY NEED TO STAY ABREAST OF THE LATEST STATEMENTS FROM THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. DH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 3:47 AM EST | Wind Advisory | MRX | Anderson, Bledsoe, Blount, Bradley, Campbell, Carter and 23 more | 27 hr |
| Jan 10, 8:57 AM EST | Areal Flood Advisory | MRX | Knox | 103 min |
| Jan 10, 6:09 PM EST | Severe Thunderstorm Warning | MRX | Marion | 51 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.